Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Pocatello, ID

May 31, 2018Blaine County, Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 5:22 PM MDT for Blaine County, Cassia County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 5:22 PM MDT (23:22 UTC)
Expired
May 31, 2018, 6:00 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, ID, Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS55 KPIH 312322
SVRPIH
IDC013-031-077-010000-
/O.NEW.KPIH.SV.W.0039.180531T2322Z-180601T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
522 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blaine County in central Idaho...
  Southwestern Power County in southeastern Idaho...
  Northeastern Cassia County in southeastern Idaho...

* Until 600 PM MDT

* At 521 PM MDT, a severe thunderstorm was located near Malta, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Malta, southern Lake Walcott, Rockland, Cold Water Rest Area, Yale
  Rest Area, Idahome and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2321Z 216DEG 40KT 4237 11336 

HAIL...1.00IN
WIND...60MPH
 
$$

Valle
2 follow-up statements
850 
WWUS55 KPIH 312347
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
547 PM MDT THU MAY 31 2018

IDC013-031-077-010000-
/O.CON.KPIH.SV.W.0039.000000T0000Z-180601T0000Z/
Blaine ID-Power ID-Cassia ID-
547 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN BLAINE...SOUTHWESTERN POWER AND NORTHEASTERN CASSIA
COUNTIES...

At 546 PM MDT, a severe thunderstorm was located over Cold Water 
Rest Area or 13 miles east of Lake Walcott, moving northeast at 45 
mph. This storm previously produced gusts to 73 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Malta, southern Lake Walcott, Rockland, Cold Water Rest Area, Yale
Rest Area, Idahome and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2346Z 216DEG 40KT 4260 11314 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
665 
WWUS55 KPIH 312356
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
556 PM MDT THU MAY 31 2018

IDC013-031-077-010005-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-180601T0000Z/
Blaine ID-Power ID-Cassia ID-
556 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...
SOUTHWESTERN POWER AND NORTHEASTERN CASSIA COUNTIES WILL EXPIRE AT
600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and southeastern Idaho.

LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2355Z 216DEG 40KT 4267 11307 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 4:53 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FUNNEL CLOUD     BLACKFOOT               43.19N 112.34W
05/31/2018                   BINGHAM            ID   PUBLIC

            PHOTO TAKEN FROM BLACKFOOT. TIME UNKNOWN.

&&

NP
Local storm report, May 31, 5:03 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
503 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     AMMON                   43.47N 111.97W
05/31/2018                   BONNEVILLE         ID   PUBLIC

            LOOKING WEST. TIME ESTIMATED. LOCATION OF
            FUNNEL UNKNOWN.

&&

NP
Local storm report, May 31, 5:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     13 W ALMO               42.10N 113.88W
05/31/2018  M73 MPH          CASSIA             ID   MESONET

            THUNDERSTORM WIND GUST OF 73 MPH MEASURED BY GOOSE CREEK
            RAWS SITE GSKI1.

&&

RSURVICK
Local storm report, May 31, 5:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
508 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NW ROBERTS              43.72N 112.13W
05/31/2018  M1.00 INCH       JEFFERSON          ID   TRAINED SPOTTER

&&

RSURVICK
Local storm report, May 31, 5:12 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             N ROBERTS               43.73N 112.13W
05/31/2018  E1.25 INCH       JEFFERSON          ID   TRAINED SPOTTER

&&

MH
Local storm report, May 31, 5:15 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROBERTS                 43.72N 112.13W
05/31/2018  E1.00 INCH       JEFFERSON          ID   PUBLIC

            ACCOMPANIED WITH 50 MPH WINDS AS WELL.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.